The possibility of mRNA causing facial palsy continues to make headlines. A month after a JAMA study found no link between the Pfizer-BioNTech vaccine and facial paralysis, an article in BMJ Case Reports describes the case of a 61-year-old U.K. man who experienced facial palsy episodes after receiving both doses of the Pfizer-BioNTech vaccine.
The journal reports that the case report is the first to describe unilateral facial nerve palsy after both doses of the Pfizer-BioNTech vaccine.
In the Phase 3 trial for the Pfizer-BioNTech vaccine, four patients who received the injection developed Bell’s palsy while none in the placebo arm did. There were approximately 38,000 participants in that study.
In the case of the 61-year-old man, he experienced facial paralysis on the right side five hours after receiving the first dose. The paralysis resolved completely. The second episode involving the left side of his face occurred two days after receiving the second dose. That episode was more severe than the first.
He received both does in his left arm.
Physicians at the Hospital NHS Foundation Trust in Guildford, U.K. diagnosed him with Bell’s palsy on both occasions.
The early onset of Bell’s palsy after the vaccine administration suggests a correlation between the therapy and the condition, argued Dr. Abigail Burrows, a co-author of the case report.
The patient has diabetes and a history of high blood pressure and cholesterol levels. He had no prior history of facial nerve palsy.
Two weeks after the last episode, the patient reported that the “symptoms had greatly improved and had almost returned to normal,” according to the BMJ Case Reports article.
Burrows concludes that while the case report suggests a connection between facial palsy and the vaccine, “a causal relationship cannot be established.”
Filed Under: ENT drugs, Infectious Disease, Neurological Disease